On Feeling Sick, Being Paralyzed and Fearing Darth Vader’s Health Plan
Thursday December 16th 2010, 12:21 am
Filed under: Health (Not Cancer), Leukemia

I woke up in the middle of the day today, having slept much later than usual. The good news: the mysterious feelings parading themselves around as withdrawal symptoms yesterday were all gone. The bad news: I felt really sick in a different way and continued to feel worse all day.

I got out of bed, ate a little something so I could take my pills, and tried to go back to sleep.

I was unable to sleep at all due to a recurring annoyance. A few of my internal organs have become paralyzed over the past few years. The thought (and hope) is that they will become unparalyzed when I have completely cleared all of the drugs I’m on out of my system after my last dose of chemo in May. This could take weeks, but more than likely will take longer. Ambiguously longer.

Generally I have ways of dealing with the challenges that come along with these paralyses. One particular internal organ has been giving me some extra trouble over the past few days, though. It isn’t painful. In fact, it seems more annoying than anything. It’s been giving me a lot of trouble when I lie down to sleep, and in doing so has been preventing me from getting as much sleep as I need, which is a lot when I’m sick, as I am now. I know from experience that without sleep, I tend to get sicker and sicker. I’ve dealt with insomnia a lot through treatment, and it really makes it hard to feel good.

The belief is that vincristine is to blame for this organ’s paralysis. Vincristine is another chemotherapy drug my oncologist has asked me whether I may want to consider stopping. I have been steadfastly against going off any chemo drugs before May, although I’ve already gone off of several, beginning with steroids after my last bout with pancreatitis, in June ’09. I want as much protection against a recurrence as possible, so I find myself frequently thinking that while this paralysis is annoying, it’s only temporary and is a side effect of a necessary weapon against leukemia.

However, there exists a tiny protester in the very back of my brain who has been carrying a tiny anti-weapons protest sign around since my paralysis problems began. I have been able to ignore for quite a long time. Today when I was trying to rest, though, that tiny guy broke out his brand new tiny megaphone.

“Wait! Stop right there. This is absurd,” you might be saying to yourself, “how could a tiny man inside the back of Reid’s brain possibly obtain a megaphone?”

Well, it might surprise you to learn that within my cerebellum, there is a very tiny, but very nice tiny-family friendly mall with tiny restaurants, tiny movie theaters and tiny stores that sell all kinds of tiny stuff, including tiny megaphones. Unfortunately, with that tiny megaphone in his tiny hand, that tiny protester’s rather large points of view finally reached the command center today.

I’m becoming concerned that this irritating problem that comes and goes has not gone as quickly as it normally does, and that it is more than a mere temporary annoyance. I’m beginning to wonder whether this may be a sign of permanent damage, beyond paralysis, to one of my internal organs. If that is the case, I would need to make some very important and difficult decisions soon, from going off vincristine all the way to deciding if I need some long term parts installed. While I really like Darth Vader, and recognize the absolutely amazing advancements in medicine it took to keep him alive after a gang-related dispute in which his arm and legs were cut off and he fell into a volcano, and I absolutely salute the medical droids that kept him alive by fitting him with all kinds of mechanical parts, I don’t personally want to have to face any of that. Especially the mechanical parts. Well, that and falling into a volcano.

I’m going to call my oncologist tomorrow and talk to him about my concerns. Until then, I will try to continue to be merely annoyed (and sick, blech) and try to keep worry and concern in check. Now it’s time for my nightcap of the big bad once-a-week oral methotrexate. Mmm, chemolicious. Good night.

–Reid.


4 Comments so far
Leave a comment

Listen up Reid Levin’s body, organs & innards, and you too chemo drugs, radiation and fate: Ease the heck up, and give the guy a break, will ya? He’s earned it. Just, ya know, go smoothly and correctly, and help he finish what needs to be finished on schedule, so he can mend like a normal person afterwards, and beginning feeling more and more like his old Reidy self again.

…Don’t, make me come over there. *ominous glare*

~Matt

Comment by Matt Gallo 12.16.10 @ 2:02 pm

Thanks Matt, I think I felt some organs revving up as I read that aloud to them. They know not to mess with you.

–Reid.

Comment by Reid 12.16.10 @ 5:10 pm

Reid, I need to confess, before my stalkerish readings of your blog go any further, that I’ve been keeping up a bit with you via your amazing/honest/brutal/humorous/, (etc.) writings. Just so you know I’m thinking about you and you’re in that place where my positive/prayerful thoughts go.
-Jessie

Comment by Jessie Hilb 12.16.10 @ 9:18 pm

Thanks Jessie, I appreciate you following my blog and letting me know. Thanks also for the positive thoughts–I think they help a lot.

I hope you and your family are doing well!

–Reid.

Comment by Reid 12.16.10 @ 11:46 pm



Leave a comment
Line and paragraph breaks automatic, e-mail address never displayed, HTML allowed: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>

(required)

(required)